Illinois, 2015

Tornadoes and Flash Flood in Illinois, August 18 to 19, 2015

August 18 to 19, 2015 · NWS LOT · 8 events in 5 counties and zones

Isolated supercell thunderstorms developed during the late afternoon over Livingston and McLean counties and tracked northeast toward the Chicago metro through the early evening. There were two separate and brief EF-0 tornado touchdowns in Livingston County: one near Cornell and the other north of Chenoa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$360,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Isolated supercell thunderstorms developed during the late afternoon over Livingston and McLean counties and tracked northeast toward the Chicago metro through the early evening. There were two separate and brief EF-0 tornado touchdowns in Livingston County: one near Cornell and the other north of Chenoa. No damage was observed with these brief touchdowns. The supercell thunderstorm that produced a brief EF-0 tornado near Cornell maintained persistent rotation as it tracked across Grundy County, with numerous photos of a very low wall cloud, and reports of possible brief funnel clouds at times near Kinsman and Mazon.

A line of strong to severe storms producing torrential rainfall moved in behind the supercell thunderstorms, producing sporadic wind damage in portions of northern Illinois and also flash flooding in portions of Rockford. Two additional EF-0 tornadoes associated with rotation embedded within the line of storms were confirmed: the first from extreme southeast Naperville to far eastern Woodridge, and the second a brief path through Downers Grove.

The 2.87 of rain that fell at Rockford Airport on August 18th set a new record for the date, breaking the previous record set in 2005.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 18, 2:15 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 18, 2:15 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
315 PM CDT TUE AUG 18 2015

.SHORT TERM...
212 PM CDT

THROUGH WEDNESDAY

VERY DYNAMIC SYSTEM FOR MID AUGUST IS MOVING THROUGH THE CENTRAL
PLAINS AND INTO THE MIDWEST THIS AFTERNOON...AND WILL BRING THE
CHANCE FOR SEVERE THUNDERSTORMS TO THE AREA LATER THIS AFTERNOON AND
EVENING. THE MAIN HAZARDS WOULD BE DAMAGING WINDS AND ISOLATED
TORNADOES...WITH SEVERE HAIL NOT OUT OF THE QUESTION.

LOCALLY...DESTABILIZATION HAS BEEN SLOWER GOING DUE TO EXTENSIVE LOW
TO MID LEVEL CLOUD COVER OVER MUCH OF NORTHEAST ILLINOIS...BUT SLOW
DESTABILIZATION DOES CONTINUE...ESPECIALLY ALONG AND WEST OF THE
INTERSTATE 39 CORRIDOR...WHERE A TORNADO WATCH IS IN EFFECT THROUGH
MID EVENING... AND JUST TO THE SOUTH OF LIVINGSTON/FORD/IROQUOIS
COUNTIES WHERE A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH THIS
EVENING. WEAKER DESTABILIZATION FARTHER NORTH HAS LED TO A QUICK
DECAY OF STORMS AS THEY MOVE NORTHWARD...BUT MODEL GUIDANCE DOES
CONTINUE TO SUGGEST WEAK TO MODEST DESTABILIZATION WILL CONTINUE TO
SPREAD NORTHWARD INTO NORTHERN ILLINOIS THROUGH THE AFTERNOON AND
EVENING HOURS. EXPECT THAT AS THIS OCCURS...SOME ISOLATED SHOWERS
AND STORMS WILL CONTINUE TO CREEP NORTHWARD THROUGH THE AFTERNOON.
SHEAR IS STILL WEAK ACROSS THE AREA PER SPC MESOANALYSIS AND KLOT
VWP...SO FEEL THE SEVERE THREAT IN THE NEAR TERM IS SMALL.

SHORT TERM GUIDANCE IS IN GOOD AGREEMENT IN A LEAD WAVE IN CENTRAL
MO/IA OUT AHEAD OF THE MAIN LOW MOVING INTO NW AND NC
ILLINOIS...DRIVING A BAND OF SHOWERS AND THUNDERSTORMS THROUGH THE
AREA. HIGHEST CONFIDENCE IN COVERAGE IS IN ILLINOIS...WITH
POTENTIALLY LOWER COVERAGE IN EASTERN ILLINOIS AND NORTHWEST
INDIANA. LOW AND MID LEVEL SHEAR WILL INCREASE SIGNIFICANTLY AHEAD
OF THE LINE OF STORMS. AND WHILE INSTABILITY WILL NOT BE SUPER
HIGH...IT WILL BE ENOUGH TO SUGGEST A SEVERE THUNDERSTORM RISK
EXISTS WITH THIS LINE. A TORNADO WATCH WAS ISSUED FOR NORTH CENTRAL
ILLINOIS AND ALONG THE INTERSTATE 39 CORRIDOR DUE TO THE STRONG LOW
LEVEL WIND SHEAR AND LOCALIZED BACKING OF SURFACE WINDS CLOSER TO
THE SURFACE LOW OUT WEST THAT BRINGS AN ISOLATED TORNADO THREAT.
DAMAGING WINDS ARE THE MAIN HAZARD...BUT ANY SUPERCELLULAR
DEVELOPMENT WOULD ALSO BRING A HAIL THREAT...WITH SUPERCELLS
POSSIBLE GIVEN THE INCREASED DEEP LAYER SHEAR.

AFTER THIS LEAD WAVE MOVES THROUGH THIS EVENING...THERE WILL LIKELY
BE AT LEAST A SHORT LULL IN THE ACTIVITY. SOME UNCERTAINTY EXISTS TO
HOW WIDESPREAD ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE
OVERNIGHT...BUT THE MAIN UPPER LOW WILL BE INCHING CLOSER TO THE
AREA...AND ADDITIONAL ENERGY WILL SPREAD OUT AHEAD OF IT TONIGHT.
THE STRONGER FORCING REMAINS TIED TO THE LOW...BUT MOISTURE
TRANSPORT REMAINS FOCUSED INTO THE AREA TO SUGGEST AT LEAST SOME
SCATTERED ACTIVITY OVERNIGHT.

ON TUESDAY...THE OCCLUDED FRONT ASSOCIATED WITH THIS SYSTEM WILL
SPREAD ACROSS THE AREA. IT WILL BE A BREEZY TO WINDY DAY.. THE
UPPER LOW APPROACHES...AND A STRENGTHENING UPPER LEVEL JET WILL
SUPPORT SOME LOWER TOPPED SHOWERS/ISOLATED STORMS IN THE
MORNING AREA-WIDE... THEN INSTABILITY WILL BUILD AHEAD OF THE
FRONT IN THE AFTERNOON IN NORTHWEST INDIANA WHERE A MARGINAL RISK
FOR SEVERE WEATHER EXISTS TOMORROW AFTERNOON.

KMD

&&

.LONG TERM...
309 PM CDT

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...

BEGINNING OF THE PERIOD WEDNESDAY EVENING WILL SEE EASTWARD
MOVING FRONTAL BOUNDARY EXITING TO THE EAST OF THE CWA...WHILE
SURFACE LOW CONTINUES TO LIFT NORTH THROUGH THE GREAT LAKES.
ALTHOUGH THUNDERSTORM ACTIVITY WILL ALSO BE WELL EAST OF THE
AREA...IT DOES APPEAR THAT ADDITIONAL SHOWER ACTIVITY WILL BE
POSSIBLE AT LEAST THROUGH THE EVENING TIME FRAME MAINLY FOR EAST
CENTRAL ILLINOIS AND NORTHWEST INDIANA. THIS IS DUE TO AN
ADDITIONAL STRONGER VORT LOBE ANTICIPATED TO LIFT NORTHEAST OUT
AHEAD OF THE LARGE UPPER LEVEL CENTER OVER THE UPPER MIDWEST. DID
INCREASE POPS DURING THE EVENING AND EVEN HAVE SOME LINGERING
SLIGHT CHANCE POPS OVER NORTHWEST INDIANA BEYOND MIDNIGHT...AS
THIS PRECIP MAY BE SLOW TO EXIT.

DRIER AIR EXPECTED TO CONTINUE PUSHING OVER THE AREA THURSDAY
INTO THURSDAY NIGHT AND WHILE SUNNIER/DRY CONDITIONS ARE
EXPECTED...RELATIVELY COOLER AIRMASS STILL IN PLACE WILL ONLY
ALLOW TEMPS TO RISE TO THE MID TO UPPER 70S. COOLER NIGHTS WILL
ALSO BE OBSERVED...WITH SOME LOCATIONS LOWERING TO THE LOWER 50S.

FRIDAY THROUGH TUESDAY...

DRY AND SUNNY CONDITIONS LOOK TO CONTINUE INTO FRIDAY...WHILE
BACKING LOW/MID LEVEL WINDS WILL ALLOW FOR A PERIOD OF WAA. THIS
SHOULD HELP TEMPS REBOUND BACK INTO THE LOWER 80S ON FRIDAY...WITH
THIS WARM AND DRY TREND TO CONTINUE INTO SATURDAY. LATEST GUIDANCE
HAS SLOWED THE ARRIVAL OF THE NEXT SYSTEM THIS WEEKEND WITH
CONDITIONS BEGINNING TO APPEAR ON THE DRY SIDE EVEN INTO SATURDAY
NIGHT. HOWEVER...WITH SOME SLIGHT DIFFERENCE IN TIMING...SLIGHT
CHANCE TO CHANCE POPS REMAIN SATURDAY NIGHT MAINLY FOR NORTHERN
ILLINOIS...BUT WITH AN ARRIVAL OF SHOWER/THUNDERSTORM ACTIVITY
LIKELY NOT ARRIVING UNTIL AFTER MIDNIGHT. SUNDAY APPEARS TO BE THE
MORE ACTIVE DAY THIS WEEKEND AND EVEN INTO EARLY NEXT WEEK...AS
SURFACE LOW/FRONT ARE EXPECTED TO PUSH EAST ACROSS THE AREA DURING
THIS TIME. TOO EARLY TO TELL HOW INTENSE THE STORMS COULD BE GIVEN
SOME UNCERTAINTY WITH REGARD TO TIMING OF FROPA AND POTENTIAL
PRECIP WHICH COULD ACT TO LIMIT HOW UNSTABLE THE AREA DOES GET.
HOWEVER...WILL NEED TO MONITOR THIS TIME FRAME FOR POSSIBLE STRONG
TO SEVERE STORMS...AS MOISTURE AND INSTABILITY WILL LIKELY
INCREASE OUT AHEAD OF THIS SYSTEM/DECENT FORCING.

RODRIGUEZ

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* THUNDERSTORM CHANCES INCREASING THROUGH THE DAY...WITH THE BEST
  CHANCES EARLY THIS EVENING.

* CHANCE OF A PERIOD OF LOW MVFR CIGS EARLY WEDNESDAY MORNING.

KJB

//DISCUSSION...UPDATED 18Z...

THE MAIN AVIATION WEATHER CONCERN DURING THE PERIOD WILL BE THE
THREAT OF THUNDERSTORMS OVER THE AIRFIELDS...ESPECIALLY EARLY THIS
EVENING.

A MOIST LOWER LEVEL AIRMASS HAS ALLOWED FOR THE DEVELOPMENT OF SOME
MVFR BASED STRATOCUMULUS ACROSS THE AREA EARLY THIS AFTERNOON.
HOWEVER...THE THUNDERSTORM THREAT OVER THE AREA APPEARS RATHER LOW
FOR AT LEAST THE NEXT FEW HOURS. THUNDERSTORMS DO LOOK TO DEVELOP TO
OUR WEST AND SOUTHWEST THROUGH THE AFTERNOON...AND THESE STORMS
WOULD THEN LIKELY SHIFT EASTWARD OVER NORTH CENTRAL ILLINOIS LATE
THIS AFTERNOON AND EARLY THIS EVENING (23-03 UTC)...THEN ACROSS THE
EASTERN TERMINALS DURING THE EARLY EVENING HOURS (1-4 UTC). A PERIOD
OF HEAVY RAIN AND GUSTY WINDS LOOK TO ACCOMPANY THESE STORMS.

FOLLOWING THIS LINE OF STORMS THIS EVENING...IT APPEARS THINGS WILL
QUIET DOWN OVER THE AREA. HOWEVER...THERE IS STILL A SMALL THREAT OF
SOME ADDITIONAL WIDELY SCATTERED SHOWERS OR STORMS OVERNIGHT...BUT
CONFIDENCE ON THIS IS TOO LOW TO INCLUDE A MENTION IN THE LATEST TAF
FORECAST. THE COLD FRONT WILL SHIFT ACROSS THE AREA EARLY WEDNESDAY
MORNING. WEST-SOUTHWESTERLY WINDS WILL BECOME A BIT GUSTY DURING THE
DAY IN THE WAKE OF THIS FRONT. THERE IS ALSO A THREAT OF A PERIOD OF
LOWER MVFR CIGS EARLY IN THE MORNING.

KJB

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* MEDIUM WITH WIND TRENDS.
* MEDIUM WITH TSRA/SHRA TIMING THIS EVENING.
* LOW WITH CIG/VSBY TRENDS EARLY WEDNESDAY MORNING.

KJB

//OUTLOOK FOR ORD/MDW FOR 00Z THURSDAY-12Z TUESDAY...UPDATED 12Z...

WEDNESDAY NIGHT...VFR. SW WINDS.
THURSDAY...VFR. SW WINDS.
FRIDAY...VFR. SW WINDS.
SATURDAY...VFR. SE WINDS.
SUNDAY...CHC THUNDERSTORMS. IFR PSBL. SW WINDS.
MONDAY...VFR. NW WINDS.

BMD

&&

.MARINE...
309 PM CDT

FRONTAL BOUNDARY REMAINS SITUATED ACROSS THE CENTRAL PART OF THE
LAKE...WHILE STRONGER SURFACE LOW CONTINUES TO SLOWLY LIFT
NORTH/NORTHEAST. THIS HAS ALLOWED FOR A CONTINUED VARYING WIND
FIELD ACROSS THE ENTIRE LAKE...WHILE EAST NORTHEAST WINDS ARE
BEING OBSERVED OVER THE NORTH HALF AND EAST SOUTHEAST WINDS ARE
OCCURRING ACROSS THE SOUTH HALF. THIS VARIABILITY WILL LIKELY
CHANGE TONIGHT AS THIS SURFACE LOW CONTINUES TO LIFT NORTH. EXPECT
A TREND TOWARDS SOUTH TO SOUTHEAST WINDS FOR THE ENTIRE LAKE
TONIGHT INTO WEDNESDAY MORNING WHILE SPEEDS INCREASE TO 30 KT.
SOUTHERLY WINDS TO 30 KT WILL PREVAIL ON WEDNESDAY AND THEN BECOME
MORE SOUTHWEST LATE WEDNESDAY AND WEDNESDAY NIGHT...BEFORE TURNING
MORE WESTERLY ON THURSDAY. THROUGHOUT THIS ENTIRE PERIOD...WINDS
TO 30 KT WILL BE LIKELY. HAVE NOT INCLUDED ANY MENTION OF GALES IN
THE FORECAST...BUT WILL NEED TO CONTINUE TO MONITOR FOR AT LEAST A
PERIOD OF GALE FORCE GUSTS.

RODRIGUEZ

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 18, 10:58 AM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1158 AM CDT TUE AUG 18 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
191700-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1158 AM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...THE STRONGEST OF WHICH MAY PRODUCE:

  WIND GUSTS IN EXCESS OF 60 MPH.
  SMALL HAIL.
  FREQUENT LIGHTNING.
  HEAVY DOWNPOURS WITH LOCALIZED FLOODING.

  DISCUSSION...INCLUDING AREAS AFFECTED AND TIMING:

  ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
  AFTERNOON...MAINLY SOUTH OF INTERSTATE 80. HIGHER CHANCES FOR
  MORE WIDESPREAD THUNDERSTORMS WILL ARRIVE ACROSS NORTHERN
  ILLINOIS STARTING EARLY THIS EVENING...AND THEN SPREAD EAST
  ACROSS THE REMAINING OUTLOOK AREA OVERNIGHT. HOWEVER...THE
  HIGHEST RISK FOR SEVERE WEATHER IS ACROSS NORTHERN ILLINOIS
  THIS EVENING...ALONG AND WEST OF INTERSTATE 39.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL CONTINUE ON WEDNESDAY...AND ARE EXPECTED TO
RETURN AGAIN SATURDAY NIGHT INTO SUNDAY. SOME OF THE
THUNDERSTORMS ON WEDNESDAY COULD BE SEVERE...MAINLY OVER FAR
NORTHEASTERN AND EAST CENTRAL ILLINOIS AND NORTHWESTERN INDIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

&&

LMZ740>745-191700-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1158 AM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE STRONGEST
STORMS MAY PRODUCE GUSTY WINDS AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WINDS HAZARDOUS TO SMALL CRAFT ARE LIKELY WEDNESDAY THROUGH
THURSDAY.

THUNDERSTORMS WILL CONTINUE ON WEDNESDAY...AND ARE EXPECTED TO
RETURN SATURDAY NIGHT INTO SUNDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-191700-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1158 AM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE. THE STRONGEST STORMS MAY PRODUCE
GUSTY WINDS AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL CONTINUE ON WEDNESDAY...AND ARE EXPECTED TO
RETURN SATURDAY NIGHT INTO SUNDAY.

&&

RODRIGUEZ

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Aug 18, 11:20 AM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1220 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       PORTAGE                 41.59N 87.18W
08/18/2015  M2.90 INCH       PORTER             IN   TRAINED SPOTTER

&&

KBIRK

The radar

The Chicago radar (KLOT), 87 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Tornado, Livingston

When
August 18, 3:32 PM CST to 3:33 PM CST
Where
Livingston County, 0.52 mi E of Cornell to 0.54 mi E of Cornell
Rating
EF0
Path length
0.03 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
40.980, -88.720

A brief touchdown was reported by law enforcement. No damage occurred.

Tornado, Livingston

When
August 18, 4:05 PM CST to 4:06 PM CST
Where
Livingston County, 1.57 mi E of Ocoya to 1.6 mi E of Ocoya
Rating
EF0
Path length
0.04 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
40.800, -88.640

Trained spotter observed tornado just west of I-55. No damage occurred.

Flash Flood, Winnebago

When
August 18, 6:03 PM CST to August 19, 1:00 AM CST
Where
Winnebago County, 2.64 mi E of Camp Grant to 0.6 mi N of Perryville
Cause
Heavy Rain
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
42.224, -89.029

Numerous reports of high water and drainage issues across the northeast and southeast portions of Rockford. Cars were stranded in standing water. Areas hit were the intersections of Sandy Hollow and Alpine, as well as streets north of 9th Avenue between 11th and 15th Streets, Churchill Park and the intersection of State and Perryville. Numerous reports of flooded basements.

Thunderstorm Wind, Grundy

When
August 18, 6:30 PM CST to 6:32 PM CST
Where
Grundy County, 0.54 mi N of Central City to 0.94 mi NE of Gardner
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
41.238, -88.282

Roof off of garage in Central City neighborhood just north of Braceville. Small tree limbs and power lines down in the area. Also, Gardner Fire Department estimated 60 mph winds.

Tornado, Will

When
August 18, 6:55 PM CST to 6:57 PM CST
Where
Will County, 1.62 mi NE of (1c5) Bolingbrook Clow Airport to 1.46 mi WNW of Barbers Corners
Rating
EF0
Path length
0.93 mi
Path width
75 yd
Continued into
Du Page, Il (LOT)
Reported by
NWS Storm Survey
Coordinates
41.717, -88.108

A tornado touched down in extreme southeast Naperville, and several hardwood trees were snapped or damaged and a softwood tree uprooted. Maximum winds were estimated at 80 mph. This tornado continued into DuPage county.

Tornado, Du Page

When
August 18, 6:57 PM CST to 7:00 PM CST
Where
Du Page County, 3.44 mi W of Woodridge to 2.11 mi S of Belmont
Rating
EF0
Path length
2.26 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
41.727, -88.097

This is a continuation of a tornado that began in Will County. A tornado touched down in extreme southeast Naperville, and several hardwood trees were snapped or damaged and a softwood tree uprooted. Maximum winds were estimated at 80 mph.

Thunderstorm Wind, Will

When
August 18, 7:05 PM CST
Where
Will County, 1.08 mi NNW of Barbers Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.734, -88.078

Several 2-4 inch branches down and an 18-20 inch tree top snapped off in Green Valley Forest Preserve.

Tornado, Du Page

When
August 18, 7:06 PM CST to 7:07 PM CST
Where
Du Page County, 0.75 mi W of Downers Grove to 0.77 mi W of Downers Grove
Rating
EF0
Path length
0.24 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.798, -88.014

A brief EF-0 tornado touched down in DuPage county in Downers Grove. Maximum winds were estimated at 70 mph, with a path length of 0.25 miles and path width of 50-75 yards. A few hardwood trees snapped, one snapped a power pole and caused minor garage damage. Also a car parked underneath pole was crushed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyThe tornado archive for Illinois, 2015Warnings in Illinois, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598191, 598192, 598216, 598197, 598209, 598211, 598217, 598223.